I have narcolepsy and am taking Xyrem. I am experiencing extreme hunger. Even after eating very large quantites, I still feel starving. I have learned that other narcoleptics have this syptom and I wonder what the treatment is? I read a woman's blog saying that she found the medications Concerta and Provigil helpful with appetite control. Could you please tell me more about these drugs or other possible solutions to my problem.
Doctors Answers (4)
I am not familiar with this side effect from Xyrem, but I would like to look into it. It is definitely not a common side effect of xyrem, but there could be an association.
Why sleeping medications induce hunger is not known. It is, however, well recognized and more research needs to be done to discover the cause and treatment. Our hunger center is in the hypothalamus of the brain which is very close to our sleep-wake center. There are many changes in our neurotransmitters and hormones prior to our falling asleep. Medications which enhance this process have different effects on indiviuals. Most patients on Xyrem, for example, have little change in their appetite but nevertheless loss weight Nightime eating can be dangerous if the trip to the food could result in a fall. Weight gain is an obvious issue in some patients. Medications to help reduce the eating have been tried with variable success. Most every class of drug has been tested. This includes anticonvulsants, antidepressants and stimulants. Stimulants such as Concerta and Provigil may help at first but this effect often wears off in a few days or weeks. I would work with your doctor to find a medication best suited for you. Often, changing from one class of medication to another periodically is helpful. If your primary care physician is not comfortable working with this issue I suggest you find a board certified sleep specialist.
Many medications like Xyrem cause hunger. Be very careful because increased weight gain can cause worsening of sleep apnea. We can help you with that through medical evaluations, blood tests, and trials with other medications.
Increased appetite or hyperphagia is seen with the drug. In many cases the drug Xyrem is used alongside stimulants like Provigil and Concerta or Adderall. So one of these could be added to the medical regimen if clinically indicated. Consulting with a nutritionist or weight loss specialist is also appropriate as adjunctive guidance and treatment for this problem.